Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

May 2, 2023Andrews County, Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2023, 5:20 PM CDT for Andrews County, Ector County, Winkler County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2023, 5:20 PM CDT (22:20 UTC)
Expired
May 2, 2023, 6:15 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:58 PM CDTHAIL 1.25Notrees, TXSIZE ESTIMATED FROM PUBLIC PHOTO RELAYED BY BROADCAST MEDIA. TIME ESTIMATED FROM RADAR IMAGERY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-597 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS54 KMAF 022220
SVRMAF
TXC003-135-495-022315-
/O.NEW.KMAF.SV.W.0009.230502T2220Z-230502T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
520 PM CDT Tue May 2 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Ector County in western Texas...
  South central Andrews County in western Texas...
  East central Winkler County in western Texas...

* Until 615 PM CDT.

* At 519 PM CDT, a severe thunderstorm was located over Goldsmith, 
  or 14 miles northwest of Odessa, moving northeast at 15 mph. A 
  second storm was located approximately 5 miles south of Notrees.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Odessa, Goldsmith, West Odessa, Notrees and Odessa Schlemeyer
  Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3168 10280 3192 10290 3223 10254 3199 10229
TIME...MOT...LOC 2219Z 220DEG 13KT 3198 10257 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

84
1 follow-up statement
271 
WWUS54 KMAF 022240
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
540 PM CDT Tue May 2 2023

TXC003-135-495-022315-
/O.CON.KMAF.SV.W.0009.000000T0000Z-230502T2315Z/
Ector TX-Andrews TX-Winkler TX-
540 PM CDT Tue May 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN ECTOR...SOUTH CENTRAL ANDREWS AND EAST CENTRAL WINKLER
COUNTIES...

At 540 PM CDT, a severe thunderstorm was located 7 miles northeast of
Goldsmith, or 14 miles northwest of Odessa, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Notrees and Odessa Schlemeyer Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3168 10280 3192 10290 3223 10254 3199 10229
TIME...MOT...LOC 2240Z 220DEG 13KT 3204 10251 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:44 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 2, 2:44 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Tue May 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 155 PM CDT Tue May 2 2023

Ample cloud cover over the region may limit some of the expected
heating today and highs should only reach the upper 70s to low 80s
this afternoon. A shortwave moves across West Texas and the
Panhandle today while mid-level moisture increases, creating a
favorable environment for convection around peak heating despite
the cloud cover. Afternoon GFS forecast soundings show around 1500
J/kg of CAPE and PW values around 1" over the northern Permian
Basin, although low shear values may limit widespread storms from
developing. Additionally, low-level moisture will be shallow,
especially across the west, so the majority of storms today are
expected to be high-based. The main threat expected given the
environment profile this afternoon will be very strong, damaging
winds, but localized large hail is not out of the question as
well. Storms will develop off of the dryline backed up against the
higher terrain out west early this afternoon, and storms then
move east- northeast into SE New Mexico, the western and northern
Permian Basin, and parts of the I-10 corridor. Given moisture
availability will be limited, expansive heavy rainfall isn't
expected. With any storms that do develop today, prepare for
damaging wind gusts and strong downdrafts, and make sure to remain
weather aware through this evening, leaving your phone ON in case
any warnings are issued.

Storms should begin to dissipate after sunset, although some hi-
res models indicate that a few cells may linger through late this
evening across the northern Permian Basin. Overnight, lows remain
mild in the 50s and 60s given the cloud cover and light winds.
Wednesday should be almost identical to today, although storm
coverage may be slightly lower with a less defined shortwave
moving across. The dryline recedes further west to the Davis
Mountains stretching up to the Guadalupe and Delaware Mountains
where convection will once again develop by early afternoon. There
will be more available low-level moisture on this day, but
widespread heavy rainfall still isn't expected. Severe storms may
develop, especially along the line stretching from Lea county down
to the Davis Mountains and Stockton Plateau, with the main threat
once again being strong, gusty winds. Storms should tamper off
late Wednesday night, and given the increasing moisture and cloud
cover, temperatures may only drop to the low 60s by Thursday
morning.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 155 PM CDT Tue May 2 2023

A deep upper low over the West Coast will leave New Mexico and
Texas under southwesterly flow through the weekend and into early
next week. Deep layer mixing will bring the southwesterly winds
aloft to the surface spreading dry air east into the eastern
Permian Basin and lower Trans Pecos. Unfortunately this keeps most
rain chances east of our CWA though there are some low chance PoPs
in the eastern most counties to account for some uncertainty in
the position of the dryline. Dry air and downsloping winds cause
temperatures to climb above normal through the extended forecast,
though not unusually so with highs only reaching the upper 80s to
lower 90s across the area. Certainly not too bad for this time of
year.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Tue May 2 2023

VFR conditions expected to prevail, although -TSRA will develop
this afternoon, likely impacting every terminal sometime between
23z-04z. These are expected to be high-based storms with very
strong winds associated with them. Winds will become VRB in the
vicinity of any storms, otherwise, mostly E/SE winds with
intermittent gusts. Storms should move out by 05z, with winds
falling below 10kts and switching more SE. TSRA will be possible
again tomorrow afternoon, just beyond this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  64  89 /  50  30  30  40
Carlsbad                 54  85  60  85 /  50  40  40  10
Dryden                   63  83  64  91 /  30  30  30  40
Fort Stockton            61  84  63  89 /  30  40  30  30
Guadalupe Pass           54  80  57  77 /  40  40  40  10
Hobbs                    53  82  58  83 /  60  40  50  20
Marfa                    48  84  52  83 /  50  30  30  10
Midland Intl Airport     59  84  63  87 /  60  30  30  30
Odessa                   60  84  64  87 /  50  30  40  30
Wink                     56  85  61  90 /  40  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, May 2, 2:01 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Tue May 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low probability of severe storms late this afternoon
through mid evening over the Permian Basin, Trans Pecos, and
southeastern New Mexico. Any severe storms that do develop will be
accompanied by damaging winds and large hail near 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong storms are possible across the Permian Basin and
Southeast New Mexico on Wednesday.

High winds are possible Thursday through Saturday, mainly in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 4:19 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Tue May 2 2023

TXZ075-022200-
Pecos TX-
419 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Pecos County
through 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Fort Stockton, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3042 10303 3058 10305 3081 10267 3043 10264
TIME...MOT...LOC 2118Z 238DEG 11KT 3053 10289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 4:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Tue May 2 2023

TXZ075-278-279-022215-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
436 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of southwestern Pecos
and north central Brewster Counties through 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Marathon, or 28 miles east of Alpine, moving east at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3024 10334 3043 10335 3054 10292 3011 10290
TIME...MOT...LOC 2136Z 269DEG 34KT 3036 10318

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 5:04 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Tue May 2 2023

TXZ050-061-022245-
Andrews TX-Ector TX-
504 PM CDT Tue May 2 2023

...A cluster of strong thunderstorms will impact portions of Ector,
southeastern Andrews and eastern Winkler Counties through 545 PM
CDT...

At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Goldsmith, or 15 miles west of Odessa, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees and
Penwell.

This includes Interstate 20 between mile markers 96 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10242 3169 10276 3184 10280 3198 10280
      3215 10257 3203 10240 3182 10229
TIME...MOT...LOC 2203Z 216DEG 12KT 3193 10262

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 2, 5:18 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM MDT Tue May 2 2023

NMZ033-022300-
Central Lea County NM-
418 PM MDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Lea County
through 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Monument, or 18 miles southwest of Lovington,
moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10356 3274 10371 3299 10340 3253 10320
TIME...MOT...LOC 2218Z 226DEG 47KT 3271 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:19 PM CDTSpecial Weather StatementMAFPecos41 min
May 2, 4:36 PM CDTSpecial Weather StatementMAF39 min
May 2, 5:04 PM CDTSpecial Weather StatementMAFEctor41 min
May 2, 5:43 PM CDTSpecial Weather StatementMAFAndrews47 min
May 2, 5:50 PM CDTSpecial Weather StatementMAFBrewster40 min
May 2, 6:01 PM CDTSpecial Weather StatementMAFBrewster44 min
May 2, 6:05 PM CDTSpecial Weather StatementMAFAndrews40 min
May 2, 6:13 PM CDTSpecial Weather StatementMAFEctor47 min
May 2, 6:23 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster67 min
May 2, 6:35 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
May 2, 6:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
May 2, 6:52 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler38 min
May 2, 6:53 PM CDTSpecial Weather StatementMAFMidland52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.